Self Discovery

I woke up this morning feeling like crap.  Sore throat.  Sweaty.  Coughs.  Grumpy as all hell.  By the end of the work day I’d taken it out on co-workers.  I had chills alternating with sweats.  Wonderful.  Felt worse by the minute.  Sheesh.  My kids aren’t even here to make me sick.  I’d managed this bug all on my own.

And I wanted to cry.  For no reason.

At least I knew what caused that.  Effexor.  Or the lack of Effexor, actually.

Effexor is a (mild) anti-depressant.  That’s not why I take it, however.

As a breast cancer survivor in full menopause (thanks to the removal of my ovaries) I am the Hot Flash Queen!  Can’t take Hormone Replacement Therapy (HRT), though.  Can’t use any homeopathic remedies like Wild Yam Cream, either.  To quote my gyno, “If it’s hormone-like enough to fool your body, it’s hormone-like enough to fool your body.” Meaning, those pesky cancer cells aren’t particular about actual hormones vs. synthetic hormones vs. wild yams.  They will eat them all and grow big and strong!

That’s where Effexor comes in.  It has some happy side effects:  mood regulation (hallelujah!) and the elimination of hot flashes.  Many breast cancer patients take it for relief from the special Hell that is menopause.  And I’ve been out for a couple of days now.

I’ve come to expect to have my emotions barely under wraps if I forget my meds for any period of time.  And the recurrence of those night sweats that are the bane of the menopausal woman.  They started up again last night.  Gah!  For some reason, though, I had an ah-ha moment this afternoon.  Could the chills, sore throat and general craptastic feeling also be symptoms of not having Effexor on board?

According to my pharmacist and Dr. Google, absolutely!  Check out this list of withdrawl symptoms:

Withdrawal symptoms were reported to include brief bursts of dizziness associated with headache, anxiety, irritability, agitation, insomnia, paresthesias, nausea, vomiting, diarrhea, tremor, fatigue, sweating, and worsening of depression (similar to symptoms reported after withdrawal from selective serotonin reuptake inhibitors).

Huh.  Whodathunk I’ve been going through withdrawl?
On the plus side, I’ve got meds back on board so I should be feeling better tomorrow.  🙂
Advertisements

3 Responses

  1. Don’t you just love it?? NOT!

    I’m taking the same drug (for other reasons), but also have the benefit of reduction in hot flashes. I’ve noticed that if I somehow take two in one day, I get the hot flashes much worse the day afterward.

    I’ve been trying to get off of this drug for some time now. My doc has me “tapering” down a little at a time. He’s reducing it by half each time. I find, my body does take a while to adjust, but eventually the hot flashes settle down.

    Good luck!

    Dianne Duffy

  2. The absolute sickest I have ever been was when I missed two days of my Pristiq (basically modified Effexor). This is not stuff to mess around with, people have been hospitalized when they tried to stop this stuff cold turkey, it must be slowly tapered.

    • If I don’t have my wellbutrin…omg…it is bad news. I really do have the flu like symptoms along with horrible headache, irritability…sucks knowing a drug has such control…but thank God they make them

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: